Saturday, May 30, 2009

Acetaminophen a.k.a. Paracetamol: A Culprit of Liver Damage - Public Be Warned!

Pain is always a nuisance in our life. Whether at work or in school, we hate having a painful headache simply because it distracts us from concentrating on whatever it is that we are tasked to do. So what we do is we pop some pain killers and instantly the pain will go away.

Pain killers, such as Paracetamol (a.k.a Acetaminophen) works really well with pain. It works even if we take it without food. It even works with fever! Yes. That is how effective Paracetamol is. Unlike other painkillers (particularly NSAIDs such as mefenamic acid, aspirin, ibuprofen etc), it does not cause common side effects such as nausea and vomiting, constipation, rash, headache, and even drowsiness.

Because of the popularity of Paracetamol and perhaps its superiority to NSAIDs (when it comes to causing side effects), most people are unaware that Paracetamol can likely cause liver damage.

Most people don't know this because you can buy this drug even without a prescription. As such, many people take paracetamol beyond the recommended dose thinking that a higher dose is equal to faster pain relief.

The Food and Drug Association (FDA) is very concerned with this news and has now recommended that daily maximum dose for adults should be limited to 3,250 milligrams or 6 1/2 tablets of 500 milligrams each.

The following is also included in the recommendation of the FDA:
  • limiting pediatric liquid formulations to one mid-strength concentration (compared to multiple dose strengths available now);
  • requiring that a measuring device (such as a calibrated cup with dosing increments) be included in each package;
  • including dosing instructions for children under 2 years of age if accurate dosing instructions can be determined and adequate efficacy data exist to support dosing.
Proper labelling of all acetaminophen and NSAIDs drugs is also required from manufacturers and should carry a warning that the drug can cause possible liver damage and stomach bleeding.

Photo Source:

No comments:

Post a Comment